Keeping Patients Safe from Methadone Overdoses

Author: Michael J. Gaunt, PharmD



Confusion between methadone and other medications with look-alike names can cause life-threatening errors.


Methadone, a synthetic opioid used for the detoxification and maintenance of narcotic addiction, has steadily gained popularity as a treatment option for moderate-to-severe chronic pain. However, methadone differs from other opioids in several important ways1 :
Dosing Errors

There have been reports of death and lifethreatening adverse effects—particularly respiratory depression, QT prolongation, and Torsades de Pointes—in patients taking methadone.2 These adverse events occurred in patients just starting methadone for pain control and those switched to methadone after being treated for pain with other opioids.

The Institute for Safe Medication Practices (ISMP) is aware of 2 deaths and a near-fatality that resulted from prescribing too large of a starting dose for patients who had previously taken high daily doses of oxyCODONE controlled release or HYDROcodone and acetaminophen. In these cases, the accumulation of methadone during chronic administration was not considered, leading to a buildup of toxic levels.

Errors Associated with Nomenclature

ISMP have received reports of confusion between methadone and other medications with look-alike names, particularly methylphenidate, dexmethylphenidate, and MEPHYTON (vitamin K). For example, a 43-year-old patient received methadone 10 mg instead of methylphenidate 10 mg. The prescription was entered correctly into the pharmacy computer system for methylphenidate, but a pharmacy technician accidentally pulled from the shelf a stock bottle of methadone, which was located in the space designated for methylphenidate.

The pharmacist performed a final check of the prescription but confirmation bias allowed him to read the stock bottle as methylphenidate even though it was methadone. After taking 2 tablets, the patient called the pharmacy to complain that she was not feeling well. The patient went to the emergency department, where she was observed for 4 hours.

To prevent life-threatening errors with methadone, pharmacists should consider the following risk-reduction strategies:

Dr. Gaunt is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/ Ambulatory Care Edition.


References:
1. Roxane Laboratories, Inc. Prescribing information for Dolophine (methadone hydrochloride). www.accessdata.fda.gov/drugsatfda_docs/label/2012/006134s031lbl.pdf. Published 2012.
2. US Food and Drug Administration. Public health advisory: methadone use for pain control may result in death and life-threatening changes in breathing and heart beat. www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/DrugSafetyInformationforHeathcareProfessionals/PublicHealthAdvisories/ucm124346.htm. Published 2007.